Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: To our knowledge, extreme weight gain in adolescents treated with olanzapine has not been documented. Olanzapine-associated weight gain averaging up to 26.4 lb has been reported (1). We describe a case of an 85-lb weight gain in an adolescent receiving olanzapine treatment.
At age 15.3 years, Mr. A, an African Canadian adolescent with no past medical problems and no personal or family history of obesity or eating disorders met the DSM-IV criteria for undifferentiated type schizophrenia. He was treated briefly with perphenazine and benztropine but was noncompliant with his drug regimen. At age 17.3 years, he was rehospitalized, and olanzapine treatment, 5 mg/day, was initiated (weight=150 lb; body mass index=20.9 kg/m2). Results of baseline laboratory tests, including thyroid indices and a computerized tomography scan of the head, were within normal limits, and positive psychotic symptoms were resolved. A third admission occurred at age 17.8 years, and Mr. A’s olanzapine dose was increased to 10 mg/day.
Mr. A then weighed 170 pounds; his weight had increased 20 lb over 6 months while taking olanzapine, 5 mg/day. Subsequently, his weight was recorded on four occasions over 7 weeks (index=170 lb, week 1=176 lb, week 3=182 lb, week 7=186.5 lb), indicating a gain of 16.5 lb after 7 weeks of treatment with olanzapine, 10 mg/day. Neither his diet, activity levels, nor any intercurrent medical conditions could account for his weight gain. His positive symptoms disappeared. After 14 months of olanzapine therapy (5.5 months at 5 mg/day; 8.5 months at 10 mg/day), his weight was 235 lb, and he had a body mass index of 32.9 kg/m2 (age=18.5 years). His dose of olanzapine was discontinued, and quetiapine treatment, 400 mg/day, was initiated, but it failed to control his positive symptoms. His symptoms remitted after switching to risperidone treatment, 2 mg/day. At the age of 19.5 years, his weight was 220 lb (body mass index=31 kg/m2), a decrease of 15 lb since he discontinued olanzapine.
Obesity increases the risk for diabetes mellitus, hypertension, dyslipidemia, coronary artery disease, certain cancers, and overall mortality (2). A recent case series described two cases of new-onset diabetes associated with olanzapine therapy (3). Minimizing the adverse effects of iatrogenic obesity in patients who require long-term treatment requires monitoring weight and body mass index at baseline and throughout treatment. Antagonism at the H1 and 5-hydroxytryptamine 2 receptors has been implicated in weight gain associated with antipsychotic agents (4).
Download citation file:
Web of Science® Times Cited: 21